Colorado, 2021

Debris Flows in Colorado, July 30, 2021

July 30, 2021 · NWS GJT · 4 events in 3 counties and zones

The prolonged North American Monsoon pattern prevailed across western Colorado with abundant moisture present as precipitable water values trended to 170% of normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The prolonged North American Monsoon pattern prevailed across western Colorado with abundant moisture present as precipitable water values trended to 170% of normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain. As a result, another round of strong thunderstorms developed and produced heavy rain which caused several mudslides across portions of west-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 10:48 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 10:48 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Fri Jul 30 2021

.SHORT TERM...(Today through Saturday)
Issued at 430 AM MDT Fri Jul 30 2021

Been a very busy night as convection continued all night long and
is still ongoing this morning, although less intense than it was
late last night where flash flooding was ongoing in some areas
though much of the evening into the early morning hours just past
midnight. A mesoscale convective vortex is seen moving through
northeast Utah and northwest Colorado at this time with a line of
thunderstorms moving through the Paradox Valley and Uncompahgre
Plateau, heading for the Grand Valley in the next couple hours, so
some of you may be waking up to a bit of morning thunder. This
ongoing convection is being driven by a rather robust shortwave
and unresolved outflow boundaries from the previous day's
convection. The upper level high pressure ridge remains negatively
tilted with it's center out east over the Central Plains. A low
remains off the coast of SoCal as well and this is allowing deep
monsoonal moisture to continue pumping into the region.
Precipitable water will remain sufficient with 1 to 1.5 inches
across much of the region, which is 150 to 200 percent of normal.
The mid-level flow will be oriented more south to north today
though, probably due to the presence of another 40 kt jet streak
that will remain parked over the Four Corners, stretching from
northwest New Mexico into eastern Utah. Much of western Colorado
will remain in the left exit region of this upper level jet
streak, which explains why the focus for thunderstorm activity and
heavy rain/flash flooding threat is focused more over western
Colorado both today and Saturday. This is not to say eastern Utah
will not see thunderstorm activity, as deep moisture remains in
place and unresolved boundaries could trigger strong storms in
this area. But the thunderstorm activity looks to be more
widespread to numerous over western Colorado.

A Flash Flood Watch remains in place for the western Colorado
mountains and Upper Colorado River Valley, including Grizzly Creek
and Lake Christine burn scars as the burn areas and areas of
steep terrain remain most susceptible to flash flooding and debris
flows due to expected heavy rainfall rates. Decided to issue a
Flash Flood Watch for the same areas on Saturday as the pattern
and moisture levels remain unchanged. Also, given the antecedent
moisture this region has received over the last few days with the
same susceptible areas experiencing almost daily flash
flood/mudslide occurrences, felt it would be prudent to get the
message out ahead of the weekend that flash flood potential
remains high through the weekend with more mudslides and road
closures anticipated. Embedded shortwaves moving through the flow
and remnant outflow boundaries should be ample enough support to
keep convection going overnight as what occurred yesterday evening
into this morning. Temperatures will be much cooler with below
normal readings given increased clouds and storms, however high
moisture levels and dew point temperatures will make it feel
warmer than it really is.

.LONG TERM...(Saturday night through Thursday)
Issued at 430 AM MDT Fri Jul 30 2021

Atmospheric conditions will start to deviate on Sunday as the
broad trough along the eastern half of the CONUS and PacNW low
start to pinch the ridge along the spine of the Rockies. The CWA
will be sandwiched along the ridge axis with southerly winds
streaming across western Utah and northerly flow driving south
along the Front Range. The plume of tropical moisture will be
squished overhead, maintaining another round of heavy rain and
slow moving storms. The deepening low over the PacNW finally
drives ridging eastward as a series of shortwave troughs ripple
across the Northern Rockies. Dry northwest flow starts eroding
mid-level moisture as early as Tuesday, cutting off our monsoonal
tap. However, it will take more than one day to erode completely
through ample, low-level moisture in place (all we'll need for
afternoon convection is a little daytime heating to generate
orographic lift and tap into the lingering instability aloft).
Models tend to dry out mountainous terrain a little too quickly,
so anticipate active weather to continue each afternoon over
higher terrain...Although, widespread coverage will deplete
substantially by the later half of the week.

In response to the monsoonal surge, max temperatures dip below
normal Saturday through Tuesday. Highs will rebound back to or above
normal temps as the ridge axis slides east of the Divide by the end
of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jul 30 2021

Isolated thunderstorms have already initialized before the top of
the hour across the Sawatch Mountains. Expect this activity to
expand atop all other ranges across the Western Slope within the
next hour with widespread showers and thunderstorms blossoming by
mid- afternoon. For terminals, this means VCTS for every TAF site
in western Colorado for several hours this afternoon, with
periodic MVFR conditions due to CIGS/VIS under passing storms. In
addition, stronger thunderstorms will be capable of producing
heavy rain, frequent lightning, and gusty outflow winds well into
evening hours. Storm coverage decreases after sunset, however,
isolated to scattered storms will linger overnight along
unresolved outflow boundaries drifting north-northwest. Conditions
improve by sunrise before convection redevelops Saturday
afternoon.

&&

.HYDROLOGY...
Issued at 430 AM MDT Fri Jul 30 2021

Localized areas of heavy rainfall are possible across the area
over the next several days. Places that have had multiple rounds
of rainfall will be more susceptible to flooding. Deep moisture
will continue to surge northward with the focus shifting more
towards western Colorado today through the weekend. A Flash Flood
Watch remains in effect from 11 am MDT until midnight MDT tonight
for the western Colorado mountains and upper Colorado River
valley, which includes the Grizzly Creek and Lake Christine burn
areas. Decided to issue a Flash Flood Watch for Saturday as well
for the same areas and timing as the threat for heavy rain and
flash flooding potential remains the same, if not higher.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ004-008>010-012-
     013-018-019.

     Flash Flood Watch from Saturday morning through Saturday evening
     for COZ004-008>010-012-013-018-019.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...ERW
AVIATION...ERW
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 30, 3:53 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Fri Jul 30 2021

COZ001>014-017>023-UTZ022>025-027>029-311100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of widespread showers and thunderstorms expected
today with the focus shifting more over western Colorado for the
best potential for heavy rain and flash flooding. Monsoon moisture
will remain entrenched over the region with storm activity
continuing into the overnight hours. Expect heavy rain, frequent
lightning, gusty outflow winds to 40 kts and small hail with
stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily widespread to numerous showers and thunderstorms can be
expected each day through early next week, with monsoon moisture
entrenched across the area. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms. A downturn
is possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 30, 9:15 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1015 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HEAVY RAIN       0.5 N MEEKER            40.04N 107.91W
07/30/2021  M0.90 INCH       RIO BLANCO         CO   UTILITY COMPANY

            PEA SIZE HAIL YESTERDAY EVENING WITH
            THUNDERSTORMS.

&&
Local storm report, Jul 30, 10:59 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       8 NW MAESER             40.56N 109.69W
07/30/2021  M1.50 INCH       UINTAH             UT   PUBLIC

            RAIN FELL IN AROUND 20 MINUTES.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 debris flow. Local standard time, as filed.

Debris Flow, San Juan

When
July 30, 12:20 PM MST
Where
San Juan County, 15.83 mi W of Elk Park to 15.84 mi W of Elk Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.656, -107.958

A section of Hotel Draw Road (Forest Service Road 550) was blocked by a mudslide one-half mile east of its intersection with the Colorado Trail.

Debris Flow, Pitkin

When
July 30, 3:29 PM MST
Where
Pitkin County, 1.5 mi NNW of (Ase)aspen Arpt to 1.48 mi NNW of (Ase)aspen Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.241, -106.877

A rockslide occurred as a result of heavy rain along Colorado Highway 82 at Shane Bluffs (mile marker 36).

Debris Flow, Pitkin

When
July 30, 4:42 PM MST
Where
Pitkin County, 4.84 mi N of Redstone to 4.85 mi N of Redstone
Cause
Heavy Rain
Property damage
$8,000
Reported by
Department of Highways
Coordinates
39.250, -107.230

Mudslides occurred as a result of heavy rains along Colorado Highway 133 near Redstone and Swiss Village. The highway was closed for a couple of hours due to cleanup operations.

Debris Flow, Ouray

When
July 30, 7:10 PM MST
Where
Ouray County, 3.88 mi E of Campbird to 3.67 mi E of Campbird
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.960, -107.660

A mudslide and flooding occurred on Red Mountain Pass as a result of heavy rains. Colorado Highway 550 was closed in both directions at the pass for a couple of hours due to cleanup operations.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965810, 965675, 965531, 965533.